Missouri, 2010

Damaging Winds in Missouri, April 24, 2010

April 24, 2010 · NWS PAH · 4 events in 2 counties and zones

A well-organized upper level low moved east from the central Plains into the Mid Missouri Valley during the day. Very strong winds aloft accompanied this system.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$313,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A well-organized upper level low moved east from the central Plains into the Mid Missouri Valley during the day. Very strong winds aloft accompanied this system. A streak of very strong mid level winds punched northeast from the Arklatex region into the Lower Ohio Valley during the afternoon. A low level jet from 50 to 60 knots over the Lower Mississippi Valley nosed into the Lower Ohio Valley. At the surface, a low pressure center tracked from north central Arkansas to near St. Louis by late afternoon. Though surface dew points climbed into the lower to mid 60's, extensive cloudcover along and ahead of a warm front limited instability. The instability was generally weak, characterized by cape values below 1000 j/kg. Most of the damage was the result of a line of thunderstorms that suddenly accelerated northeast from New Madrid and Mississippi Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 24, 11:36 AM CST, 24 minutes earlier.

Area forecast discussion, Apr 24, 11:36 AM CST, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
1236 PM CDT SAT APR 24 2010

.UPDATE...
UPDATED AVN DISCUSSION. NO UPDATE TO PUBLIC DISCUSSION.

&&

.DISCUSSION...
SWODY1 NOT OUT YET...STILL HAS US IN SLGT RISK THOUGH CHANCE IT'LL
GO MDT. WE'LL SEE SOON...NEVERTHELESS...GFS MODELS ONGOING PCPN
ROUGHLY AND HAS ENTIRE FA IN CATEGORICAL POP TODAY AS WARM SECTOR
SLINGS NWARD AND THEN COLD FRONT APPROACHES. THE FRONTAL DRIVEN
PCPN WILL BE THE STRONGER STORMS/THREAT OF SVR AND HAVE ANOTHER
HEAVY RAIN THREAT AS WELL. THE THREAT BEGINS BY MID MORNING AND
LASTS THRU ABOUT MID/LATE PM. AFTER THAT WE ARE UNDER THE
INFLUENCE OF THE UPPER LOW AND WILL HAVE INSTABILITY SHOWERS MORE
OR LESS W/MAYBE A CLAP OF THUNDER FOR THE REMAINDER OF THE
WEEKEND/EVEN INTO EARLY NEXT WEEK. BY TUES NIGHT THIS LINGERING
LOW FINALLY DRIVES OFF FAR ENOUGH TO THE EAST THAT OUR COLUMN
BEGINS TO DRY SOMEWHAT AND WE CAN REPEAL DAILY POPS.

INHERITED TEMPS LOOK GOOD WITH NEW MOS IN AND WE'LL COMPARE TO
COLLAB PIC FOR FINAL OUTPUT. DID LEAN MORE TOWARD GFS BASED MAV
MOS GIVEN THE OVERALL GFS FLAVOR TO THE ENTIRE PACKAGE.

&&

.AVIATION...
ALL TAF SITES UNDER MODERATE TO HIGH RISK OF SEVERE STORMS TODAY.
CONVECTION WILL CONTINUE ALL TAF SITES THROUGH THE AFTERNOON...AND
MAY LINGER INTO EARLY EVENING AT KEVV AND KOWB.  MVFR TO IFR CIGS
WILL PERSIST THROUGH THE AFTERNOON...WITH MVFR TO IFR VSBYS WITH
TSTMS.  WINDS WILL BE FROM THE SOUTH TO SOUTHWEST AND GUSTING TO 30
KTS...AND MUCH HIGHER GUSTS LIKELY WITH TSTMS.  CIGS WILL IMPROVE TO
VFR LATE AFTERNOON/EARLY EVENING FROM SOUTHWEST TO NORTHEAST AS
CONVECTION ENDS.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&
Hazardous weather outlook, Apr 24, 10:56 AM CST, 1 hour 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
1156 AM CDT SAT APR 24 2010

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-251700-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
1156 AM CDT SAT APR 24 2010

...TORNADO WATCH 94 IS IN EFFECT UNTIL 8 PM CDT FOR AREAS OF THE
QUAD STATE SOUTH AND WEST OF A LINE FROM PINCKNEYVILL TO ELDORADO
ILLINOIS TO MURRAY KENTUCKY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A HIGH RISK OF SEVERE THUNDERSTORMS TODAY GENERALLY SOUTH
AND EAST OF A LINE FROM CALHOUN TO MORGANFIELD KENTUCKY TO DEXTER
MISSOURI. OVER THE REMAINDER OF THE QUAD STATE REGION A MODERATE RISK
OF SEVERE THUNDERSTORMS EXISTS. DAMAGING WIND WILL BE THE PRIMARY
THREAT...HOWEVER LONG TRACK TORNADOES WITH LARGE HAIL ARE
A GOOD BET...ESPECIALLY IN THE HIGH RISK AREA. THIS IS A
PARTICULARLY DANGEROUS SITUATION. PERSONS ACROSS THE QUAD STATE
SHOULD MONITOR NOAA WEATHER RADIO OR THEIR FAVORITE MEDIA OUTLET
AND BE PREPARED TO TAKE PROTECTIVE ACTION.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A SMALL CHANCE OF THUNDERSTORMS SUNDAY BUT SEVERE WEATHER
IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SP0TTERS SHOULD BE PREPARED TO BE ACTIVATED THIS AFTERNOON.

JAP

In the hours before

Special weather statement, Apr 24, 8:13 AM CST, 3 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
913 AM CDT SAT APR 24 2010

KYZ001-002-MOZ110-112-114-241500-
HICKMAN KY-STODDARD MO-MISSISSIPPI MO-NEW MADRID MO-FULTON KY-
913 AM CDT SAT APR 24 2010

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN FULTON AND WESTERN
HICKMAN COUNTIES IN WESTERN KENTUCKY...AND NEW MADRID...SOUTHERN
MISSISSIPPI AND SOUTHEASTERN STODDARD COUNTIES IN SOUTHEAST MISSOURI
UNTIL 1000 AM CDT...

AT 904 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM WITH DIME SIZE HAIL...AND STRONG WINDS AROUND 40
MPH.  THIS STORM WAS LOCATED NEAR TALLAPOOSA IN NEW MADRID COUNTY...
MOVING NORTHEAST AT 35 MPH.

LOCATIONS THAT MAY BE IMPACTED INCLUDE CATRON...MARSTON...
HOWARDVILLE...LILBOURN...NORTH LILBOURN...NEW MADRID...FARRENBURG...
EAST PRAIRIE AND ANNISTON.
Special weather statement, Apr 24, 8:43 AM CST, 3 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
943 AM CDT SAT APR 24 2010

ILZ092-093-KYZ003>005-MOZ111-112-114-241530-
PULASKI IL-ALEXANDER IL-BALLARD KY-MCCRACKEN KY-CARLISLE KY-SCOTT MO-
MISSISSIPPI MO-NEW MADRID MO-
943 AM CDT SAT APR 24 2010

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN ALEXANDER AND
SOUTHWESTERN PULASKI COUNTIES IN SOUTHERN ILLINOIS...AND NORTHWESTERN
CARLISLE...NORTHWESTERN MCCRACKEN AND BALLARD COUNTIES IN WESTERN
KENTUCKY...AND NORTHERN NEW MADRID...NORTHERN MISSISSIPPI AND EASTERN
SCOTT COUNTIES IN SOUTHEAST MISSOURI UNTIL 1030 AM CDT...

AT 936 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM WITH NICKEL SIZE HAIL...AND VERY STRONG WINDS
AROUND 50 MPH.  THIS STORM WAS LOCATED 5 MILES NORTHWEST OF EAST
PRAIRIE...MOVING NORTHEAST AT 60 MPH.

LOCATIONS THAT MAY BE IMPACTED INCLUDE DIEHLSTADT...CHARLESTON...
WYATT...WILSON CITY...OLIVE BRANCH...HORSESHOE LAKE CONSERVATION
AREA...CAIRO...WICKLIFFE...MOUNDS...MOUND CITY...BARLOW...LA CENTER
AND KEVIL.

FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM AS WELL. THIS STORM
WILL PRODUCE VERY HEAVY RAIN...WHICH MAY RESULT IN STANDING WATER ON
AREA ROADS. WATER LEVELS IN SMALL CREEKS...STREAMS AND IN DITCHES MAY
RISE QUICKLY...ESPECIALLY IN POOR DRAINAGE AREAS.
Special weather statement, Apr 24, 9:43 AM CST, 2 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1043 AM CDT SAT APR 24 2010

ILZ081>090-241630-
JOHNSON IL-UNION IL-POPE IL-WILLIAMSON IL-SALINE IL-GALLATIN IL-
JACKSON IL-FRANKLIN IL-HAMILTON IL-WHITE IL-
1043 AM CDT SAT APR 24 2010

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN WHITE...SOUTHERN
HAMILTON...SOUTHEASTERN FRANKLIN...SOUTHEASTERN JACKSON...
NORTHWESTERN GALLATIN...SALINE...WILLIAMSON...NORTHWESTERN POPE...
UNION AND JOHNSON COUNTIES IN SOUTHERN ILLINOIS UNTIL 1130 AM CDT...

AT 1041 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS WITH DIME SIZE HAIL...AND STRONG WINDS
AROUND 40 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM
4 MILES WEST OF SIMPSON TO ANNA...MOVING NORTHEAST AT 50 MPH.

LOCATIONS THAT MAY BE IMPACTED INCLUDE COBDEN...GOREVILLE...NEW
BURNSIDE...LAKE OF EGYPT AREA...STONEFORT...CREAL SPRINGS...CARRIERS
MILLS...CRAINVILLE...HARRISBURG...MARION...ENERGY...MUDDY...
SPILLERTOWN...PITTSBURG...WHITEASH...JOHNSTON CITY...RALEIGH...
ELDORADO...GALATIA...WEST FRANKFORT...THOMPSONVILLE...NORRIS CITY...
HANAFORD AND BROUGHTON.

THIS STORM WILL PRODUCE VERY HEAVY RAIN AS WELL...WHICH MAY RESULT IN
STANDING WATER ON AREA ROADS. WATER LEVELS IN SMALL CREEKS...STREAMS
AND IN DITCHES MAY RISE QUICKLY...ESPECIALLY IN POOR DRAINAGE AREAS.

The radar

The Paducah radar (KPAH), 90 km away, was scanning. The volume nearest the first event began at 18:02 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, New Madrid

When
April 24, 12:00 PM CST
Where
New Madrid County, 0.55 mi SSE of Howardville
Measured
56 kt (64 mph) estimated gust
Property damage
$8,000
Reported by
Emergency Manager
Coordinates
36.572, -89.578

A new farmer's market and flea market structure was destroyed. The structure was an open structure with no solid walls. A temporary booth-like structure used for auctions was blown over. The damage was near the 44-mile marker on Interstate 55.

Thunderstorm Wind, New Madrid

When
April 24, 12:16 PM CST to 12:18 PM CST
Where
New Madrid County, 2.35 mi E of Henderson Mound to 3.46 mi ENE of Henderson Mound
Measured
100 kt (115 mph) estimated gust
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
36.721, -89.427

This intense macroburst began in northeast New Madrid County, but the vast majority of the damage was in Mississippi County. Winds estimated near 115 mph heavily damaged a house under construction off Route OO. There was extensive damage to walls and the roof. A nearby 30-by-40 foot shed was blown away. A 14-foot boat was thrown about one-half mile. Most of the path was over very sparsely populated cropland. Tin and small metal frames were visible in fields off Highway BB, most likely debris from barns and sheds. Small tree limbs were down near tree lines that separated farm fields.

Thunderstorm Wind, Mississippi

When
April 24, 12:18 PM CST to 12:28 PM CST
Where
Mississippi County, 3.55 mi SSW of East Prairie to 3 mi NE of East Prairie
Measured
104 kt (120 mph) estimated gust
Injuries
1 direct, 0 indirect
Property damage
$250,000
Reported by
NWS Storm Survey
Coordinates
36.735, -89.410

A macroburst approximately eight miles long and three miles wide struck the East Prairie area with winds up to 120 mph. The origins of the macroburst were in New Madrid County, but the vast majority of the event occurred in Mississippi County. The highest concentration of damage was in East Prairie. On County Road 535 on the outskirts of East Prairie, two mobile homes were demolished. A single-wide mobile home was completely separated from the frame, which was blown 100 yards until it struck a brick house. The sole occupant of the mobile home was a young adult who received only numerous minor abrasions that did not require hospitalization. A second nearby single-wide mobile home was blown a very short distance into trees and destroyed. This mobile home had been vacant for years. Both mobile homes were tied down. A nearby house lost most of the roof, and a large section of the windward-facing exterior wall was blown in. In the city of East Prairie, three industrial buildings were heavily damaged or destroyed. A large industrial block building was partially unroofed, a wood frame metal building was destroyed, and a wooden industrial shop was destroyed. The roof of the police department was damaged. Numerous trees were blown down in and near East Prairie, some damaging homes. Several farm buildings received minor to major damage southwest of town. Outside of town, several irrigation pivots were blown over, a barn was damaged, and a travel trailer was overturned. An empty grain bin was blown away. The peak wind of 120 mph was supported by damage to several structures, including the industrial buildings in East Prairie and the house and mobile homes on the outskirts of town. This was among the strongest downbursts ever documented in southeast Missouri.

Thunderstorm Wind, Mississippi

When
April 24, 12:51 PM CST to 12:54 PM CST
Where
Mississippi County, 2.39 mi SW of Charleston to 0.53 mi ESE of Charleston
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
NWS Storm Survey
Coordinates
36.892, -89.355

About 20 percent of the metal was blown off a barn roof on Highway 105 south of Charleston. An interstate highway sign supported by two poles was blown down along Interstate 57 at exit 12, which is the U.S. Highway 60 exit.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2010Every state in 2010This day in weather historyWarnings in Missouri, April 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 219275, 218815, 218805, 218816.